Illinois, 2009Damaging Winds in Illinois, March 24, 2009
March 24, 2009 · NWS DVN · 4 events in 1 county or zone
An intense low pressure system in eastern South Dakota brought warm, moist and unstable air into portions of western Illinois during the afternoon of March 24, 2009. A line of thunderstorms in McDonough County briefly became severe producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure system in eastern South Dakota brought warm, moist and unstable air into portions of western Illinois during the afternoon of March 24, 2009. A line of thunderstorms in McDonough County briefly became severe producing damaging winds. The swath of damage to some structures was confined to the area from east of Macomb to Bardolph to Bushnell. Winds were estimated at 60 to 70 mph at the apex of the bowing segment of the line of storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 24, 1:30 PM CST, 1 hour earlier.
Area forecast discussion, Mar 24, 1:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT TUE MAR 24 2009
.SYNOPSIS...
VERY ACTIVE PATTERN FOR THE NEXT WEEK OR TWO WITH SEVERAL INTENSE
CYCLONES AFFECTING THE REGION. INTENSE CYCLONE OVER EASTERN SD WILL
CONTINUE TO LIFT INTO NORTHERN MN LATER TONIGHT. BAND OF STEADY RAIN
AND SOME THUNDERSTORMS ACROSS THE DVN CWA WILL END THIS EVENING AS
THE COLD FRONT SWEEPS THROUGH. COLDER AIR TONIGHT AND WEDNESDAY WITH
WRAP-AROUND CLOUDS. ECMWF INDICATES FRIDAY AND SATURDAY TO BE THE
NEXT INTENSE CYCLONE IN THE HIT PARADE THAT TRACKS OUT OF THE
SOUTHERN PLAINS AND INTO NORTHERN INDIANA PRODUCING ANOTHER ROUND OF
HEAVIER RAIN. HOWEVER THIS SYSTEM HAS COLDER AIR TO WORK WITH SO THE
RAIN MAY EVENTUALLY MIX WITH OR CHANGE TO SNOW. YET ANOTHER INTENSE
CYCLONE PUSHES OUT OF THE ROCKIES AND INTO THE UPPER MISSISSIPPI
VALLEY EARLY NEXT WEEK LOOKING EERILY SIMILAR TO THE CURRENT STORM
SYSTEM.
&&
.SHORT TERM...TONIGHT AND WEDNESDAY...
INTENSE CYCLONE IN EASTERN SD WILL CONTINUE TO FILL AND LIFT INTO
NORTHERN MN LATER TONIGHT. BAND OF RAIN AND SOME THUNDERSTORMS OVER
THE DVN CWA TO END THIS EVENING AS COLD FRONT SWEEPS ACROSS. MAY BE
LOCALIZED FLOODING ISSUES IN NW IL INTO THIS EVENING WITH MODERATE
RAIN MOVING INTO AREAS THAT HAVE ALREADY PICKED UP OVER 1 TO 2
INCHES OF RAIN SINCE THIS MORNING. WILL MONITOR THIS SITUATION INTO
THE EVENING. THE ROCK RIVER WILL BE ON THE RISE. VISIBLE SATELLITE
INDICATES DRY SLOT SHOULD PUSH EASTWARD INTO THE DVN CWA EARLY
TONIGHT FOR A FEW HOURS BEFORE CLOUDS ROTATE BACK INTO THE REGION.
MOSTLY CLOUDY SKIES EXPECTED LATER TONIGHT AND WEDNESDAY ALONG WITH
COLDER TEMPERATURES ON SOUTHWEST TO WEST WINDS. 850 MB TEMPS ON
WEDNESDAY RANGE FROM -2C IN OUR NW CWA TO +2C SOUTH OF HIGHWAY 34.
LOCAL TEMP SCHEME SUGGESTS MAX TEMPS WILL RANGE FROM THE MID 40S
NORTH TO LOWER 50S SOUTH.
..HAASE..
.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
THE LONGER TERM PORTION OF THE FORECAST REMAINS VERY ACTIVE...WITH
TWO FAIRLY SIGNIFICANT SYSTEMS ON THE HORIZON. A NEW LOW COMES OUT
OF THE SOUTHWEST AT US ON A SOUTHERLY TRACK FOR FRIDAY AND
SATURDAY...BRINGING A CHANCE FOR RAIN AND SNOW TO THE AREA. YET
ANOTHER SOUTHWEST LOW TYPE SYSTEM COMES OUT OF THE ROCKIES FOR EARLY
NEXT WEEK.
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT ARE RELATIVELY QUIET. THERE
IS A WEAK LITTLE SHORTWAVE THAT MOVES ACROSS THE AREA THURSDAY. THE
MODELS ARE TRYING TO SPIT OUT SOME QPF WITH THIS...BUT MOISTURE
APPEARS TO BE LACKING AND THE WAVE IS NOT AS STRONG AS ONE TO THE
SOUTHEAST...WHICH SHOULD ROB THE REMAINING MOISTURE AS IT MOVES
ACROSS THE LOWER MISSISSIPPI RIVER VALLEY AND UP THE OHIO RIVER
VALLEY. HAVE KEPT TEMPERATURES COOL AND NEAR NORMALS.
FRIDAY THROUGH SATURDAY NIGHT...THIS UPPER LOW COMES AT US ON A
SOUTHERLY TRACK...WHICH HAS BEEN TRENDING A LITTLE MORE SOUTH ON THE
LAST FEW RUNS OF THE ECMWF AND THE GFS...BUT WOULD NOT BE SURPRISED
TO SEE IT PULL BACK NORTH A LITTLE IN COMING RUNS. THIS SYSTEM
SHOULD BEGIN AS RAIN FRIDAY MORNING...SPREADING OUT OF KANSAS AND
NORTHERN MISSOURI TOWARDS OUR AREA THURSDAY NIGHT. THE SURFACE LOW
TRACKS FROM OKLAHOMA...ACROSS SOUTHERN MISSOURI NORTHEAST UP INTO
INDIANA AND MICHIGAN BY SUNDAY MORNING. THIS IS A VERY GOOD TRACK
TO BRING US SOME FAIRLY SIGNIFICANT PRECIPITATION...AND FOR NOW IT
APPEARS THAT THE PERIOD WITH THE BEST CHANCE FOR PRECIPITATION IS
SATURDAY. A SIGNIFICANT CONCERN WITH THIS SYSTEM IS THE TEMPERATURES
ON THE WESTERN SIDE OF IT...WHICH COULD TURN OUR PRECIPITATION OVER
TO SNOW SATURDAY AFTERNOON OR EVENING...AND CONTINUE INTO SATURDAY
NIGHT. WE COULD VERY WELL BE LOOKING AT ACCUMULATING SNOWS...WITH
MODERATE AMOUNTS POSSIBLE. HOWEVER...IF THIS SYSTEM DOES PULL
FARTHER NORTH...THAT WOULD REALLY REDUCE THE SNOW POTENTIAL AND WARM
TEMPERATURES. CONDITIONS TO TURN COLD COMPARED TO THE LAST SEVERAL
DAYS FOR THE REMAINDER OF THE WEEKEND AND INTO MONDAY.
MONDAY AND TUESDAY A NEW UPPER LOW COMES AT US OUT OF THE
ROCKIES...WITH SOME SIGNIFICANT DIFFERENCES IN THE MODELS. THE GFS
IS FASTER...WEAKER AND FARTHER NORTH WITH THE MAIN
DYNAMICS...WHEREAS THE ECMWF IS SLOWER...STRONGER AND LOOKS SOMEWHAT
SIMILAR TO TODAYS EVENT. HAVE GENERALLY FAVORED THE ECMWF FOR
THIS...IT GENERALLY BEING A BETTER MODEL AND THE SYSTEM LOOKS
SEASONALLY APPROPRIATE. HPC ALSO SEEMS TO HAVE FAVORED THE
ECMWF...AND HAVE USED THEIR GUIDANCE FOR THE MOST PART.
...LE...
&&
.AVIATION...
MVFR CIGS WITH RAIN AND A FEW THUNDERSTORMS ENDING IN EASTERN IA
EARLY THIS EVENING. THIS WILL BE FOLLOWED BY CLEARING SKIES FOR A
FEW HOURS BEFORE OCNL MVFR CIGS RETURN FOR TONIGHT AND WEDNESDAY.
SOUTH WINDS 15-30 KNOTS REMAINDER OF THIS AFTERNOON TURNING
SOUTHWEST TO WEST WINDS 10-20 KNOTS TONIGHT AND WEDNESDAY.
..HAASE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
HAASE/LE
Hazardous weather outlook, Mar 24, 3:50 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT TUE MAR 24 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
450 AM CDT TUE MAR 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM WILL BRING RAIN WITH EMBEDDED THUNDERSTORMS TO THE
OUTLOOK AREA TODAY...WITH RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES
LIKELY. A FEW STRONG STORMS MAY BE CAPABLE OF PRODUCING BRIEF WIND
GUSTS OVER 50 MPH TODAY AND EARLY THIS EVENING. OTHERWISE...TODAY
WILL BE ANOTHER WINDY DAY...WITH SUSTAINED WINDS BETWEEN 20 AND 30
MPH...WITH WIND GUSTS UP TO 40 MPH POSSIBLE.
LOCATIONS THAT SEE THE MOST SIGNIFICANT RAINFALL MAY EXPERIENCE
MINOR FLOODING IN URBAN AND LOW LYING RURAL AREAS. SOME AREA
RIVERS WILL LIKELY SEE SIGNIFICANT RISES DUE TO THIS RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER STRONG STORM SYSTEM MAY IMPACT THE MIDWEST LATE IN THE WEEK
AND INTO THE WEEKEND. LATEST INDICATIONS SUGGEST THAT MORE
SIGNIFICANT RAINFALL WILL BE POSSIBLE FRIDAY NIGHT AND SATURDAY
WHICH COULD LEAD TO RIVER FLOODING. THERE MAY EVEN BE A CHANCE FOR
SOME SNOW IN OR NEAR THE OUTLOOK AREA SATURDAY AND SATURDAY NIGHT.
STAY TUNED FOR LATER FORECASTS AND UPDATES CONCERNING THIS POTENTIALLY
SIGNIFICANT STORM SYSTEM FOR NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
THE IS A LOW CHANCE FOR SPOTTER ACTIVATION TODAY AND EARLY THIS EVENING.
ERVIN/12
In the hours before
Local storm report, Mar 24, 8:32 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
932 AM CDT TUE MAR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM HEAVY RAIN 1 W CAMBRIDGE 41.30N 90.20W
03/24/2009 M1.50 INCH HENRY IL TRAINED SPOTTER
MOST OF THIS RAIN FEEL IN THE PAST HOUR. SOME MINOR
STREET FLOODING. LIGHT RAIN STILL FALLING.
&&
MIKEZLocal storm report, Mar 24, 10:19 AM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1119 AM CDT TUE MAR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM HEAVY RAIN FREEPORT 42.29N 89.63W
03/24/2009 M1.25 INCH STEPHENSON IL TRAINED SPOTTER
RAIN AMOUNT SINCE 6 AM.
&&
JH2Local storm report, Mar 24, 10:52 AM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1152 AM CDT TUE MAR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM HEAVY RAIN 4 NE FREEPORT 42.33N 89.58W
03/24/2009 M2.25 INCH STEPHENSON IL TRAINED SPOTTER
RAIN AMOUNT SINCE 6 AM.
&&
JH2Special weather statement, Mar 24, 12:20 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 PM CDT TUE MAR 24 2009
IAZ054-065>068-078-088-089-098-099-ILZ001-002-007-009-015>018-
024>026-034-035-MOZ009-010-242030-
JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-LOUISA-HENRY IA-DES MOINES-
VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-
HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-
SCOTLAND-CLARK-
INCLUDING THE CITIES OF...MAQUOKETA...TIPTON...CLINTON...
MUSCATINE...BETTENDORF...DAVENPORT...WAPELLO...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA....FORT MADISON...GALENA...FREEPORT...
MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...
KEWANEE...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
120 PM CDT TUE MAR 24 2009
STEADY RAIN ALONG WITH SCATTERED THUNDERSTORMS WILL OCCUR FOR MUCH
OF THE AFTERNOON HOURS. SOME OF THE STORMS MAY PRODUCE BRIEF WIND
GUSTS OF 40 TO 50 MPH ALONG WITH HEAVY RAINFALL OF OVER AN INCH
AN HOUR. URBAN AND SMALL STREAM FLOODING MAY DEVELOP IN AREAS THAT
HAVE PERSISTENT THUNDERSTORMS.
DUE TO THE STRONG WIND GUSTS DRIVERS OF VANS...CAMPERS...TRAILERS
AND OTHER HIGH PROFILE VEHICLES SHOULD BE EXTRA CAUTIOUS.
HAASE
Local storm report, Mar 24, 12:23 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
123 PM CDT TUE MAR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM HEAVY RAIN 1 ENE GERMAN VALLEY 42.22N 89.47W
03/24/2009 E1.21 INCH STEPHENSON IL TRAINED SPOTTER
0645 AM THIS MORNING TO 100 PM THIS AFTERNOON.
&&
LESpecial weather statement, Mar 24, 2:06 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 PM CDT TUE MAR 24 2009
ILZ001-002-007-009-015>018-024>026-034-035-242215-
JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-
BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-
INCLUDING THE CITIES OF...GALENA...FREEPORT...MOUNT CARROLL...
STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...
PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...
MACOMB
306 PM CDT TUE MAR 24 2009
...RAIN AND A FEW THUNDERSTORMS IN WESTERN ILLINOIS...
STEADY RAIN AND A FEW THUNDERSTORMS WILL PERSIST IN WESTERN AND
NORTHWEST ILLINOIS LATE THIS AFTERNOON INTO THE EARLY EVENING
HOURS. SOME OF THE STORMS MAY PRODUCE WIND GUSTS OF 30 TO 40 MPH
ALONG WITH BRIEF HEAVY DOWNPOURS.
HAASE
Thunderstorm Wind, McDonough
- When
- March 24, 2:30 PM CST
- Where
- McDonough County, 3.45 mi WNW of Pennington Pt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.420, -90.610
Law enforcement reported about 6 power poles snapped off southeast of Macomb. Winds were estimated over 60 mph.
Thunderstorm Wind, McDonough
- When
- March 24, 2:40 PM CST to 2:42 PM CST
- Where
- McDonough County, 2.95 mi SW of Bardolph
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -90.610
A trained spotter reported a barn blown over with pieces of tin spread about the area, southwest of Bardolph. One piece of tin was wrapped around a tree.
Thunderstorm Wind, McDonough
- When
- March 24, 2:40 PM CST to 2:42 PM CST
- Where
- McDonough County, 1.48 mi SSE of Bardolph
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.480, -90.560
A trained spotter reported a barn damaged southeast of Bardolph.
Thunderstorm Wind, McDonough
- When
- March 24, 2:40 PM CST to 2:45 PM CST
- Where
- McDonough County, 0.53 mi E of Bardolph
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.500, -90.560
Swath of wind damage about 6 miles east of Macomb near Bardolph extending to Bushnell. Power poles blown down, windows blown out of a house, and roof torn off a building. Winds were estimated around 70 mph. Doppler radar indicated time of occurrence about 240 pm CST at Bardolph and 245 pm CST at Bushnell.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Heavy Rain in Mississippi, March 24 to 25, 20091 death · $27,000 · 65 kt wind · 2 events
- Tornado in Louisiana, March 24, 2009$500,000 · EF1 · 1 event
- Wildfire in Georgia, March 24, 2009$250,000 · 1 event
- Damaging Winds in Illinois, March 24, 2009$143,000 · 65 kt wind · 9 events
- Flash Flooding and Hail in Missouri, March 24, 2009$110,000 · 60 kt wind · 13 events
- Flooding in Iowa, March 24 to 29, 2009$150,000 · 6 events
- High Wind in Illinois, March 24, 2009$51,000 · 52 kt wind · 7 events
- Damaging Winds in Wisconsin, March 24, 2009$27,000 · 56 kt wind · 3 events
- Winter Storm in Minnesota, March 24 to 25, 200919 events
- Winter Storm and Winter Weather in Colorado, March 24 to 27, 200916 events
- Strong Wind in Missouri, March 24, 2009$11,000 · 11 events
- High Wind and Strong Wind in Kansas, March 24, 200955 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155883, 155884, 155885, 155886.